Michigan, 2014

Hail in Michigan, September 2, 2014

September 2, 2014 · NWS APX · 1 event in 1 county or zone

A cluster of thunderstorm formed late in the afternoon over the east half of upper Michigan, producing localized severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A cluster of thunderstorm formed late in the afternoon over the east half of upper Michigan, producing localized severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 2, 2:30 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Sep 2, 2:30 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
330 PM EDT TUE SEP 2 2014

.SYNOPSIS...
ISSUED AT 326 PM EDT TUE SEP 2 2014

HIGH PRESSURE RETURNS WITH QUIET WEATHER TONIGHT INTO
WEDNESDAY...BEFORE A WARM FRONT BEGINS ITS APPROACH WEDNESDAY NIGHT
AND THURSDAY. THIS SYSTEM AND ITS ACCOMPANYING COLD FRONT WILL BRING
A PERIOD OF WINDY AND WARM WEATHER INTO LATE WEEK...WITH SEVERAL
ROUNDS OF SHOWERS AND THUNDERSTORMS ALSO EXPECTED.

&&

.SHORT TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 326 PM EDT TUE SEP 2 2014

...ISOLATED SHOWERS AND SLIGHT CHANCE FOR THUNDER...

HIGH IMPACT WEATHER POTENTIAL: NONE EXPECTED...THOUGH THERE IS A
LIGHTNING THREAT THROUGH EARLY EVENING.

ISOLATED SHOWERS AND A SLIGHT CHANCE FOR THUNDERSTORMS CONTINUE
THROUGH EARLY THIS EVENING AS A SHORT WAVE EVIDENT ON WATER VAPOR
IMAGERY MOVES ACROSS THE AREA. MODELS INDICATE THAT WE HAVE DECENT
LOW/MID LEVEL LAPSE RATES (6.5 C/KM) AND SEVERAL HUNDRED J/KG OF
MIXED LAYER CAPE. SEVERE STORMS ARE NOT ANTICIPATED WITH WIND FIELDS
ON THE LIGHTER SIDE (0-6KM BULK SHEAR 30 TO 35 KNOTS). SKIES SHOULD
CLEAR OUT OVERNIGHT WITH DRIER AIR ADVECTING IN FROM THE WEST.
TEMPERATURES WILL BE COOLER BUT ARE NOT EXPECTED TO BOTTOM OUT AS
SOUTHWEST WINDS DO NOT APPEAR TO DECOUPLE. LOWS EXPECTED TO BE IN
THE MIDDLE AND UPPER 50S.

&&

.LONG TERM...(WEDNESDAY THROUGH TUESDAY)
ISSUED AT 326 PM EDT TUE SEP 2 2014

WEDNESDAY...HIGH PRESSURE PROVIDES NORTHERN MICHIGAN WITH ONE MORE
PRECIPITATION-FREE DAY BEFORE OUR NEXT ROUND OF PRECIPITATION BEGINS
LATE WEDNESDAY INTO THURSDAY MORNING. CLOUDS WILL BE ON THE INCREASE
AHEAD OF AN APPROACHING WARM FRONT FROM AN ASSOCIATED LOW PRESSURE
SYSTEM OVER THE NORTHERN PLAINS. TEMPERATURES WILL WARM INTO THE
UPPER 70S TO LOW 80S BEHIND THE WARM FRONT WITH A SOUTHERLY WIND
FLOW.

WEDNESDAY NIGHT INTO FRIDAY...WARM FRONT FROM AFOREMENTIONED LOW
PRESSURE SYSTEM OVER THE NORTHERN PLAINS WILL BEGIN ITS MARCH
THROUGH NORTHERN MICHIGAN...PRODUCING RAIN SHOWERS AND STORMS...MAIN
THREAT WILL BE DAMAGING WINDS IN ANY STORMS THURSDAY MORNING.
IF...AND IT/S A BIG IF FOR NORTHERN MICHIGAN...SUBSIDENCE BEHIND
MORNING CONVECTION DEPARTS FAR ENOUGH EAST AND REMNANT CLOUD COVER
DIMINISHES...SOME STORMS COULD REACH SEVERE CRITERIA LATE THURSDAY
INTO THE EVENING HOURS AS THE COLD FRONT FROM SAID LOW PRESSURE
SYSTEM APPROACHES. MOST FAVORABLE AREA WITH LESS CLOUD COVER AND THE
MOST DIURNAL HEATING WOULD BE NORTHWEST LOWER MICHIGAN AND INTO THE
EASTERN UPPER PENINSULA. THIS AREA ALSO CORRELATES WELL WITH 0-6KM
BULK SHEAR OF NEARLY 50 KTS...0-3KM HELICITY NEAR 400
M^2/S^2...AMPLE MOISTURE WITH DEW POINTS INTO THE UPPER 60S TO NEAR
70 DEGREES AND PWATS IN EXCESS OF 1.50 INCHES...SOUTHWESTERLY LOW
LEVEL JET BETWEEN 35 AND 40 KTS...AND MLCAPE IN EXCESS OF 2500
J/KG...DISCRETE SUPERCELLS WOULD BE FAVORABLE IF AFOREMENTIONED
CLOUD COVER DIMINISHES BY THURSDAY MORNING/EARLY AFTERNOON. MAIN
THREATS IN ANY STORM WOULD BE WIND AND HAIL...WITH CAPE IN THE HAIL
GROWTH ZONE IN EXCESS OF 1000 J/KG. THERE IS ALSO A POSSIBILITY OF
TORNADOES IN ANY SUPERCELL THAT DOES DEVELOP. OTHER SCENARIO: IF
CLOUD COVER CONTINUES LATE INTO THE DAY THURSDAY THEN WE WILL JUST
SEE RAIN CHANCES WITH SOME EMBEDDED THUNDER POSSIBLE... LIMITING ANY
REAL ORGANIZED STORMS TO DEVELOP TO PRODUCE ANY SEVERE WEATHER.
TEMPERATURES BEHIND THIS COLD FRONT WILL BE COOLER FRIDAY. AS THE
COLD FRONT PROGRESSES THROUGH NORTHERN MICHIGAN FROM NORTHWEST TO
SOUTHEAST BEGINNING IN THE MORNING HOURS...TEMPERATURES WILL ONLY
REACH INTO THE MIDDLE 60S IN THE UPPER PENINSULA...LOWER 70S OVER
NORTHWEST LOWER MICHIGAN...AND NEAR 80 OVER OUR SOUTHEAST
COUNTIES...AS THIS WILL BE THE LAST AREA DURING THE AFTERNOON HOURS
FOR COLD FRONTAL PASSAGE. PRECIPITATION CHANCES WILL ALSO DECREASE
FROM NORTHWEST TO SOUTHEAST AS THE SAID COLD FRONT CONTINUES TO
DEPART EAST.

REST OF PERIOD...FLOW BECOMES MORE ZONAL AS SURFACE HIGH PRESSURE
BUILDS OVER THE GREAT LAKES REGION...PRODUCING COOLER AND
PRECIPITATION-FREE DAYS. MODELS AGREE OF A DISTURBANCE DEVELOPING
OVER THE CENTRAL PLAINS LATE IN THIS PERIOD...BUT SPECIFICS WILL
HAVE TO WAIT AS TIMING AND LOCATION BECOMES MORE CONFIDENT...THIS
WILL BE THE NEXT CHANCE FOR PRECIPITATION. TEMPERATURES THROUGHOUT
THIS PERIOD WILL BE IN MID 60S TO LOW 70S THROUGHOUT THIS PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 135 PM EDT TUE SEP 2 2014

AN UPPER LEVEL DISTURBANCE WILL WORK ITS WAY ACROSS THE REGION THIS
AFTERNOON BRINGING SHOWERS IN THE VICINITY OF ALL TERMINALS AND A
SLIGHT CHANCE OF A THUNDERSTORM. OTHERWISE...QUIET WEATHER IS
EXPECTED TONIGHT INTO WEDNESDAY AS WEAK HIGH PRESSURE TAKES OVER.
MEANWHILE...WINDS WILL GRADUALLY BACK FROM THE WEST INTO THE
SOUTHWEST AND BE GUSTY AT TIMES...THOUGH FAIRLY LIGHT TONIGHT.

&&

.MARINE...
ISSUED AT 326 PM EDT TUE SEP 2 2014

FAIRLY QUIET CONDITIONS ARE EXPECTED INTO MIDWEEK AS HIGH PRESSURE
BRUSHES THROUGH THE LAKES. SOUTHWEST WINDS WILL CONTINUE THROUGH
WEDNESDAY...REMAINING UNDER 15 KNOTS. WINDS WILL INCREASE FROM THE
SOUTHWEST LATER WEDNESDAY NIGHT AND THURSDAY AS A WARM FRONT
ARRIVES...POTENTIALLY BECOMING QUITE GUSTY TOWARD THURSDAY NIGHT
AHEAD OF AN APPROACHING COLD FRONT. HIGH PRESSURE...LIGHTER
WINDS...AND MUCH COOLER CONDITIONS ARE EXPECTED HEADING INTO THE
WEEKEND AS HIGH PRESSURE RETURNS.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

SYNOPSIS...AM
SHORT TERM...AS
LONG TERM...TL
AVIATION...AS
MARINE...AS
Hazardous weather outlook, Sep 2, 2:31 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
331 PM EDT TUE SEP 2 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
031045-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
331 PM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...REST OF TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH EARLY THIS
EVENING ACROSS ALL OF NORTHERN MICHIGAN. SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE ANTICIPATED ACROSS NORTHERN MICHIGAN ANY TIME FROM
LATE WEDNESDAY NIGHT THROUGH FRIDAY MORNING. THE EXACT CONFIDENCE IN
THE TIMING AND EVOLUTION REMAINS RATHER LOW. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE LATE THURSDAY AFTERNOON AND THURSDAY NIGHT.
THE PRIMARY THREAT WITH ANY SEVERE STORM WILL BE FOR DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

AJS

In the hours before

Local storm report, Sep 2, 12:46 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
146 PM EDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TORNADO          3 E INTERSTATE 75 MILE  45.33N 84.54W
09/01/2014                   CHEBOYGAN          MI   NWS STORM SURVEY

            A NATIONAL WEATHER SERVICE STORM SURVEY CONFIRMED AN EF-0
            TORNADO. DAMAGE CONSISTED OF UPROOTED AND SNAPPED TREES.
            THE MAXIMUM WINDS WERE ESTIMATED AT 80 MPH. THE PATH
            LENGTH WAS 0.2 MILES WITH A MAXIMUM WIDTH OF 30 YARDS.

&&

JKEYSOR
Local storm report, Sep 2, 12:54 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
154 PM EDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TORNADO          3 SW FREDERIC           44.76N 84.77W
09/01/2014                   CRAWFORD           MI   NWS STORM SURVEY

            A NATIONAL WEATHER SERVICE STORM SURVEY CONFIRMED AN EF-1
            TORNADO. DAMAGE CONSISTED OF UPROOTED AND SNAPPED TREES
            AS WELL AS SIGNIFICANT ROOF DAMAGE TO ONE RESIDENCE AND
            SIGNIFICANT DAMAGE TO A BARN. THE MAXIMUM WINDS WERE
            ESTIMATED AT 100 MPH. THE PATH OF LENGTH WAS 9.1 MILES
            WITH A MAXIMUM WIDTH OF 75 YARDS. THE TORNADO WAS ON THE
            GROUND FOR APPROXIMATELY 13 MINUTES.

&&

JARNOTT
Local storm report, Sep 2, 12:58 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
158 PM EDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TORNADO          3 NNE DARRAGH           44.81N 85.03W
09/01/2014  F1               KALKASKA           MI   NWS STORM SURVEY

            NATIONAL WEATHER SERVICE STORM SURVEY CONFIRMED AN EF-1
            TORNADO. DAMAGE CONSISTED OF MAINLY UPROOTED HARDWOOD AND
            SOFTWOOD TREES...WITH SEVERAL RESIDENCES DAMAGED FROM
            FALLING TREES. MAXIMUM WINDS ARE ESTIMATED AT 100
            MPH...WITH A TOTAL PATH LENGTH OF APPROXIMATELY 3.95
            MILES. INITIAL TORNADO TOUCHDOWN OCCURRED 1 MILE NORTH OF
            THE NORTH TIP OF MANISTEE LAKE AT 153 PM...AND THE
            TORNADO LIFTED 2 MILES NORTH OF OXBOW LAKE AT
            APPROXIMATELY 159 PM.

&&

JARNOTT
Special weather statement, Sep 2, 4:13 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
513 PM EDT TUE SEP 2 2014

MIZ008-015-022215-
CHIPPEWA MI-MACKINAC MI-
513 PM EDT TUE SEP 2 2014

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
PARADISE TO 9 MILES NORTH OF MANISTIQUE...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SAULT STE. MARIE...
  CURTIS...
  HULBERT...
  ECKERMAN...
  BAYVIEW CAMPGROUND...
  STRONGS...
  GOULD CITY...
  CORINNE...
  ENGADINE...
  THREE LAKES...
  BAY MILLS...
  RACO...
  NAUBINWAY...
  GILCHRIST...
  BRIMLEY...
  GARNET...
  BRIMLEY STATE PARK...
  REXTON...
  TROUT LAKE...
  PLATT LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The radar

The Marquette radar (KMQT), 139 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mackinac

When
September 2, 4:31 PM EST
Where
Mackinac County, 2.49 mi WSW of Curtis
Measured
1 in hail
Reported by
Public
Coordinates
46.190, -85.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544363.